Advances in Multimedia

Advances in Multimedia / 2007 / Article
Special Issue

Cross-layer Optimized Wireless Multimedia Communications

View this Special Issue

Research Article | Open Access

Volume 2007 |Article ID 90879 | 11 pages |

Asymptotic Delay Analysis for Cross-Layer Delay-Based Routing in Ad Hoc Networks

Academic Editor: Haohong Wang
Received21 Dec 2006
Revised20 Apr 2007
Accepted14 May 2007
Published27 Jun 2007


This paper addresses the problem of the evaluation of the delay distribution via analytical means in IEEE 802.11 wireless ad hoc networks. We show that the asymptotic delay distribution can be expressed as a power law. Based on the latter result, we present a cross-layer delay estimation protocol and we derive new delay-distribution-based routing algorithms, which are well adapted to the QoS requirements of real-time multimedia applications. In fact, multimedia services are not sensitive to average delays, but rather to the asymptotic delay distributions. Indeed, video streaming applications drop frames when they are received beyond a delay threshold, determined by the buffer size. Although delay-distribution-based routing is an NP-hard problem, we show that it can be solved in polynomial time when the delay threshold is large, because of the asymptotic power law distribution of the link delays.


  1. IEEE 802.11 Standard, “Wireless Lan Medium Access Control and Physical layer Specifications,” June 1997. View at: Google Scholar
  2. T. Clausen and P. Jacquet, “Optimised Link State Routing (OLSR),” IETF RFC 3626. View at: Google Scholar
  3. G. Bianchi, “Performance analysis of the IEEE 802.11 distributed coordination function,” IEEE Journal on Selected Areas in Communcations, vol. 18, no. 3, pp. 535–547, 2000. View at: Publisher Site | Google Scholar
  4. H. Zhai and Y. Fang, “Performance of wireless LANs based on IEEE 802.11 MAC protocols,” in Proceedings of the 14th IEEE on Personal, Indoor and Mobile Radio Communications (PIMRC '03), vol. 3, pp. 2586–2590, Beijing, China, September 2003. View at: Publisher Site | Google Scholar
  5. O. Tickoo and B. Sikdar, “Queueing analysis and delay mitigation in IEEE 802.11 random access MAC based wireless networks,” in Proceedings of the 23d Annual Joint Conference of IEEE Computer and Communications Societies (INFOCOM '04), vol. 2, pp. 1404–1413, Hong Kong, March 2004. View at: Google Scholar
  6. J. Chen and Y. Yang, “Multi-hop delay performance in wireless mesh networks,” in Proceedings of IEEE Global Telecommunications Conference (Globecom '06), pp. 1–5, San Francisco, Calif, USA, November-December 2006. View at: Publisher Site | Google Scholar
  7. R. A. Guerin and A. Orda, “QoS routing in networks with inaccurate information: theory and algorithms,” IEEE/ACM Transactions on Networking, vol. 7, no. 3, pp. 350–364, 1999. View at: Publisher Site | Google Scholar
  8. J. W. Cohen, “A heavy-traffic theorem for the GI/G/1 queue with a Pareto-type service time distribution,” Journal of Applied Mathematics and Stochastic Analysis, vol. 11, no. 3, pp. 247–254, 1998. View at: Publisher Site | Google Scholar
  9. P. Flajolet and A. M. Odlyzko, “Singularity analysis of generating functions,” SIAM Journal on Discrete Mathematics, vol. 3, no. 3, pp. 216–240, 1990. View at: Publisher Site | Google Scholar
  10. H. Badis, A. Munaretto, K. Al Aghal, and G. Pujolle, “Optimal path selection in a link state QoS routing protocol,” in Proceedings of the 59th IEEE Vehicular Technology Conference (VTC '04), vol. 5, pp. 2570–2574, Milan, Italy, May 2004. View at: Publisher Site | Google Scholar
  11. K. Fall and K. Varadhan, “The ns manual,” 2002, View at: Google Scholar
  12. G. Xue, W. Zhang, J. Tang, and K. Thulasiraman, “Polynomial time approximation algorithms for multi-constrained QoS routing,” to appear in IEEE/ACM Transactions on Networking. View at: Google Scholar
  13. D. Wu and R. Negi, “Effective capacity: a wireless link model for support of quality of service,” IEEE Transactions on Wireless Communications, vol. 2, no. 4, pp. 630–643, 2003. View at: Publisher Site | Google Scholar

Copyright © 2007 Philippe Jacquet et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

0 Views | 0 Downloads | 0 Citations
 PDF  Download Citation  Citation
 Order printed copiesOrder
 Sign up for content alertsSign up